Fentanyl Warnings: Be Drug Smart

Fentanyl Deaths in Recreational Users Spark Concern

North Vancouver couple Hardy and Amelia Leighton, found dead in their home on July 20, died after ingesting toxic levels of fentanyl, a powerful pain killer blamed for more than 75 deaths in BC last year.drugsmartpostercampaign1

Their deaths leave their two-year-old son an orphan, and prompted yet another warning from Metro Vancouver police departments about fentanyl.

Fentanyl is a pain killer doctors usually prescribe in patch form. It is reportedly 100 times more potent than morphine and 750 times stronger than codeine.

Three years ago, in 2012, 15 people died in BC from fentanyl-related overdoses. The next year, 51 people died of related causes.

“In the Vancouver Coastal Health region, the majority of people dying from using fentanyl are not using injection drugs. They are mostly recreational drug users who are snorting or smoking drugs,” says Dr. Mark Lysyshyn, Medical Health Officer with Vancouver Coastal Health.

Given the spike in overdose deaths, police and health authorities believe there is an increased amount of fentanyl in circulation, and are warning those who use these drugs, even on a recreational basis, of the increased danger, especially as they may be unaware of what they are taking.

For more information, visit www.knowyoursource.ca

Early signs of a fentanyl overdose include:

  • Severe sleepiness
  • Slow heartbeat
  • Trouble breathing, or slow, shallow breathing or snoring
  • Cold, clammy skin
  • Trouble walking or talking

If any of these signs are observed in someone who is known to, or suspected of, taking a narcotic or other drug, call 9-1-1 immediately.

People using illicit drugs are advised to take these precautions:

  • Don’t use alone
  • Start with a small amount
  • Avoid mixing substances, including alcohol, which increases overdose risk
  • Call 9-1-1 right away if someone overdoses

 

Share:Share on FacebookTweet about this on TwitterShare on LinkedInShare on Google+Share on RedditPin on Pinterest